Alert archive / Puerto Rico / Flash Flood Warnings in 2013

Flash Flood Warning 16, NWS JSJ

May 15, 2013

NWS JSJ issued this flash flood warning at May 15, 2013, 12:46 PM CDT. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2013, 12:46 PM CDT (17:46 UTC)
Expired
May 15, 2013, 2:45 PM CDT
In force
119 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WGCA52 TJSJ 151746
FFWSJU
PRC029-077-085-103-119-151945-
/O.NEW.TJSJ.FF.W.0016.130515T1746Z-130515T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
146 PM AST WED MAY 15 2013

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CANOVANAS
     NAGUABO
     JUNCOS
     LAS PIEDRAS
     RIO GRANDE

* UNTIL 345 PM AST

* AT 138 PM AST...SATELITE IMAGES AND TERMINAL DOPPLER RADAR 
INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER 
THESE MUNICIPALITIES. U.S.G.S RIVER SENSOR INDICATED TWO TO THREE 
INCHES PER HOUR RAINFALL RATES HAVE BEEN OBSERVED WITH THESE 
SHOWERS. ADDITIONAL RAINFALL OF ONE TO TWO INCHES IS EXPECTED WHICH 
WOULD AGGRAVATE THE SITUATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1831 6587 1831 6580 1823 6577 1822 6588

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
431 
WGCA72 TJSJ 151941
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
341 PM AST WED MAY 15 2013

PRC029-077-085-103-119-151949-
/O.EXP.TJSJ.FF.W.0016.000000T0000Z-130515T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CANOVANAS PR-NAGUABO PR-JUNCOS PR-LAS PIEDRAS PR-RIO GRANDE PR-
341 PM AST WED MAY 15 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM AST FOR RIO
GRANDE...LAS PIEDRAS...JUNCOS...NAGUABO AND CANOVANAS
MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA 
HAD WEAKENED. ONLY LIMITED AMOUNTS OF ADDITIONAL RAINFALL ARE 
EXPECTED ACROSS THESE AREAS AT THIS TIME. AN URBAN AND SMALL STREAM 
FLOOD ADVISORY WILL CONTINUE UNTIL AT LEAST 4:30 PM AST ACROSS THE 
WARNED AREA.

LAT...LON 1831 6587 1831 6580 1823 6577 1822 6588

$$

SNELL

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 15, 11:03 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 15, 11:03 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1203 PM AST WED MAY 15 2013

.UPDATE...CONSISTENT WITH THE CURRENT FORECAST...SHOWERS HAVE
DEVELOPED ACROSS MOST OF PUERTO RICO AND A FEW THUNDERSTORMS ARE
EXPECTED LATER IN THE DAY. SATELLITE IMAGES INDICATE THAT THE
CLOUDINESS HAS INCREASED CONSIDERABLY THROUGH THE DAY ACROSS THE
AREA. EVEN THOUGH THE 15/12Z SOUNDING REPORTED A PRECIPITABLE
WATER VALUE OF 1.6 INCHES...THE AVAILABLE MOISTURE IS EXPECTED TO
INCREASE THROUGH THE DAY.

NO CHANGES WERE MADE TO THE FORECAST PACKAGE AS WE STILL
EXPECT SHOWERS AND THUNDERSTORMS...ESPECIALLY FOR PUERTO RICO. THE
U.S. VIRGIN ISLANDS SHOULD EXPECT ISOLATED TO LOCALLY SCATTERED
SHOWERS.

&&

.AVIATION...MVFR/IFR CONDITIONS ARE POSSIBLE TODAY ACROSS THE
TERMINALS IN PR DUE TO DEVELOPING SHRA/TSRA THIS AFTERNOON. WINDS
WILL BE MAINLY FROM THE EAST SOUTHEAST WITH SEA BREEZE VARIATIONS.
WEATHER CONDITIONS EXPECTED TO IMPROVE AFTER 16/00Z...LEAVING
SCATTERED CLOUDS AND WINDS FROM THE EAST AT 10 KTS OR LESS.

&&

.MARINE...NO CHANGES FROM THE PREVIOUS DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 424 AM AST WED MAY 15 2013/

SYNOPSIS...UPPER LEVEL TROF OVR THE WRN ATLC EAST OF 70W WILL
SWING BY NORTH OF THE AREA TODAY. WEAK MID LEVEL HIGH PRES WILL
BUILD OVR THE AREA LATE THU AND FRI. ANOTHER TROF WILL IMPACT THE
AREA EARLY NEXT WEEK.

DISCUSSION...MODEL TRENDS SINCE YESTERDAY SHOW A WEAKER TROF
PASSING NORTH OF THE AREA TODAY WITH BEST FORCING STAYING NORTH OF
19.5N. AS A RESULT...GUIDANCE IS NOW SHOWING LESS PRECIP FOR TODAY
THAN YDAY. HOWEVER...ANY SHOWERS THAT DO FORM WILL BE VERY SLOW
MOVERS DUE TO VERY WEAK OR ILL-DEFINED STEERING CURRENTS WITH THE
POTENTIAL TO PRODUCE LOCALIZED HEAVY RAINFALL AND ISOLD FLASH
FLOODING. MID LEVEL HIGH PRES BUILDS OVER THE AREA BY FRI WITH
MODELS SHOWING SIG DRYING FRI THROUGH SAT.

LATE SAT NIGHT THRU MID NEXT WEEK...MODELS SHOW MID LEVEL HIGH
PRES DISSIPATING AS ANOTHER TROF MOVES INTO THE BAHAMAS. THIS WILL
PROMOTE MOISTURE TRANSPORT AND ENHANCE CONVECTIVE INSTABILITY WITH
AN INCREASE IN AREAL COVERAGE OF SHOWERS EXPECTED SUN AND INTO
EARLY NEXT WEEK. BY TUE AND WED...MOISTURE BECOMES VERY DEEP WITH
PW VALUES WELL OVER 2.0 INCHES AS TRADE WIND CONVERGENCE INCREASES
OVR THE ISLAND. TIMING DIFFERENCES BECOME MORE EVIDENT NEXT WEEK
WITH GFS BEING FASTER THAN ECMWF IN BRINGING A DEEP SURGE IN
MOISTURE BUT OVERALL TREND SHOULD BE FOR VERY WET WEATHER MID TO
LATE NEXT WEEK AS EQUATORIAL TROUGH LIFTS NORTHWARD.

AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES UNTIL
15/12Z. HOWEVER...ISOLATED PASSING SHRA WILL MOVE WEST ACROSS THE
COASTAL WATERS BETWEEN PR AND THE LESSER ANTILLES. THIS WILL RESULT
IN BRIEF MOUNTAIN OBSCURATIONS OVER EASTERN PR WITH PERIODS OF MVFR
CONDITIONS DUE TO THE PASSING LOW CLDS AND SHRA. AFTERNOON SHRA/TSRA
ARE EXPECTED OVER THE INTERIOR AND NORTH SECTIONS OF PR...AFFECTING
MAINLY TJMZ...TJBQ AND TJSJ FROM 15/18-23Z. WINDS WILL BE FROM THE
EAST TO SOUTHEAST AT 5-15 KTS UP TO 2 KFT THROUGH THE FCST PERIOD.

MARINE...SEAS 2-4 FT INCREASING 5-6 FT OVR THE WEEKEN ON
NORTHEAST SWELLS. TSTMS WILL BE THE MAIN WX HAZARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  77  86  77 /  20  20  40  10
STT  86  79  87  79 /  20  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

25/71
Hazardous weather outlook, May 15, 5:41 AM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
641 AM AST WED MAY 15 2013

AMZ710>745-PRZ001>013-161045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
641 AM AST WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
UPPER LEVEL TROUGH OVER THE WESTERN ATLANTIC WILL MOVE ACROSS THE
AREA LATER TODAY AND TRIGGER AFTERNOON SHOWERS AND THUNDERSTORMS.
THUNDERSTORMS WILL BE VERY SLOW MOVERS AND BE CAPABLE OF PRODUCING
LOCALIZED HEAVY RAINFALL AND ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF TWO INCHES OR MORE AND ANY FLOODING WOULD BE
GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-161045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
641 AM AST WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 11:32 AM CDTAreal Flood AdvisoryJSJ4 hr
May 15, 11:37 AM CDTAreal Flood AdvisoryJSJ5 hr
May 15, 12:06 PM CDTAreal Flood AdvisoryJSJ4 hr
May 15, 1:11 PM CDTAreal Flood AdvisoryJSJ4 hr
May 15, 2:55 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.